By MARK SARDELLA
WAKEFIELD — With the opioid addiction problem at epidemic levels, knowing what to do in the event of an overdose is more important than ever.
Last night at the Americal Civic center local residents had an opportunity to learn what to do in the event of an opiate overdose and to receive training in the use of Narcan, a drug that can reverse an opiate overdose in a matter of minutes if given in time.
The opioid overdose prevention and nasal Narcan training was hosted by The Wakefield Unified Prevention Coalition (Wake Up) & the Mystic Valley Public Health Coalition.
The featured speaker was Mary Wheeler, program director of Healthy Streets Outreach Program in Lynn. Health Streets provides substance abuse treatment referrals, transportation to treatment, safe syringe disposal, HIV and Hepatitis C testing, Narcan training and other services.
Wheeler explained that Narcan (Naloxone) is an opioid antagonist that kicks the drug off the brain’s opioid receptors for up to 90 minutes. Opioids are a class of drugs that includes hydrocodone (Vicodin), oxycodone (OxyContin, Percocet), morphine, codeine and related prescription drugs as well as heroin.
The signs of an overdose, Wheeler said, include a pale grayish pallor, blue lips, labored breathing and sweating. She said that the first thing to do is to try to wake the person up by calling his name or shaking him. Failing that she demonstrated several more intensive methods of waking an overdose victims, such as the “sternum rub.”
If an overdose is suspected, the first thing to do is call 911, Wheeler stressed, even before administering Narcan or commencing other assistance. She suggested placing the phone on speaker in order to stay on the line with the 991 operator even while trying to assist the overdose victim until emergency medical personnel arrive. Most emergency medical teams now carry Narcan, she said.
After calling 911, Wheeler said the next thing is to perform rescue breathing. She demonstrated how to place the victim on his side in order to clear the mouth of anything that could cause an obstruction. Then tilt the victim’s head back, pinch his nose and do two small mouth-to-mouth breaths into the victim. Count to five and repeat the process three or four times.
Administer Narcan if you have it, and resume rescue breathing.
If the victim does not respond after two to three minutes and EMTs have not arrived, another dose of Narcan can be given, Wheeler said.
Wheeler said that for Narcan to work, the person getting it must have a pulse even if he/she does not appear to be breathing. Even a weak pulse may be enough to carry the Narcan to the brain and reverse the overdose. But Wheeler did not recommend taking the time to check for a pulse before administering Narcan.
Nasal Narcan can take anywhere from 30 seconds to 10 minutes to work, she noted. She said that Narcan has no harmful effect on a person who has not taken opioids.
Wheeler said that if the overdose victim has a heartbeat, performing rescue breathing takes precedence over chest compressions as what the overdose victim really needs is oxygen.
When first responders arrive, she said, tell them exactly what you think is going on with the victim and what you have done to help so far.
When the person regains conciousness, they may be confused and not understand what is going on, Wheeler said. They should go to the hospital, but some overdose victims will refuse transport to the hospital. In that case, they should be monitored for several hours to make sure they do not slip back into overdose.
Wheeler opened a nasal Narcan kit and demonstrated how to administer the drug by spraying half of the single dose up each nostril until its gone.
Narcan can be obtained from your doctor, from all CVS and Walgreen’s pharmacies and from specific state funded programs, Wheeler said.
Allyssa Chankhour, an intern at CVS Pharmacy in Wakefield, explained the process of obtaining Narcan from a pharmacy. She said that no prescription is necessary and all information is kept strictly confidential. Some insurance does cover Narcan, she said. A pharmacist will instruct the purchaser on how to use Narcan and also provide a written guide, Chankhour said.
Chankhour stressed that there are no adverse drug interactions, few side effects and Narcan only works on opiates.
After a question and answer session about addiction, prevention and treatment, Wheeler and Chankhour distributed free Narcan kits to anyone who wanted one, and provided individual instructions on how to administer the drug.